Virginia, 2005

Damaging Winds in Virginia, November 29, 2005

November 29, 2005 · NWS RNK · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 29, 3:25 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 29, 3:25 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EST TUE NOV 29 2005

.SHORT TERM (TODAY)...
RNK 00Z SOUNDING AND KFCX 88D VAD WIND PROFILE TAPPING INTO A LOW
LEVEL JET AROUND 6KFT. MODELS HAD A 50-55KT SRLY LOW LEVEL JET WHICH
WARRANTS WND ADV FOR EARLY THIS MORNING...MAINLY FOR HIGHER
ELEVATIONS. CONVECTION COULD MIX THESE WINDS DOWN A LITTLE LOWER.
REGIONAL RADAR SHOWED SOME THUNDERSTORMS TO OUR SOUTHWEST ACROSS
WESTERN NORTH CAROLINA. THUNDERSTORMS THIS MORNING SHOULD BE
HINDERED BY THE DEPARTING WEDGE. TEMPERATURES HAVE BEEN STEADY OR
RISING THIS MORNING...THUS ELECTED TO RAISE MAX TEMPERATURES FOR
TODAY. INCREASED POPS TO CAT AND CLOUD COVER.

SFC COLD FRONT MAKING GO PROGRESSES EAST THIS MORNING AND ELECTED TO
SPEED UP TIMING OF FEATURE AND THE DEPARTURE TIMING OF PCPN. A
SHORTWAVE TROUGH ROTATING AROUND ONTARIO LOW WILL SWEEP NEWD ACROSS
WRN VA/NC LATE TUESDAY AFTERNOON. SPC HIGHLIGHTED THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS AFTERNOON EAST OF THE MOUNTAINS. STRONG
WINDS AND LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT. PLENTY OF
SHEAR IN THE ATMOSPHERE BUT BELIEVE REDEVELOPMENT OF STRONG
CONVECTION WILL BE EAST OF FRONT AND PROBABLY EAST OF CWA.

&&

.LONG TERM (TONIGHT THROUGH MONDAY)...
COLD FRONT SHOULD BE THROUGH THE EASTERN COUNTY WARNING AREA BY 03Z
TONIGHT. WL SPEED UP BACK EDGE OF THE PRECIPITATION MOVING THROUGH
THE FORECAST AREA THIS EVENING. MODELS SHOWING SHARP DROP IN 850 MB
TEMPERATURES AND STRONG 850 MB COLD AIR ADVECTION TONIGHT BEHIND THE
FRONT. BUT 850 WINDS ARE 20 TO 25 KNOTS AND SURFACE PRESSURE RISES
BEHIND THE FRONT ARE AROUND 5 MB IN 6 HOURS SO NO EXCESSIVELY STRONG
WINDS ARE EXPECTED.

ON THURSDAY A SHORT WAVE COMES OUT OF THE MID MISSISSIPPI VALLEY.
BUT NOT MUCH DEEP MOISTURE WITH THIS SYSTEM. LOW LEVEL RELATIVE
HUMIDITY IS HIGHEST LATE IN THE DAY SO NO CHANGES PLANNED TO THE
CHANCE OF PRECIPITATION. 850 MB TEMPERATURES DROP AGAIN BEHIND THIS
SHORT WAVE. STAYED CLOSE TO MAV GUIDANCE TONIGHT THROUGH THURSDAY
NIGHT.

&&

.AVIATION...
MVFR/IFR CONDITIONS THIS MORNING WITH CLOUDS...FOG AND RAIN. WIND
ADVISORY FOR FOOTHILLS AND MOUNTAINS...MAINLY FOR HIGHER ELEVATIONS.
WARM AIR ADVECTION AND 50+ KT LOW LEVEL JET ERODING WEDGE. SEVERAL
SHORT WAVES WILL MOVE THRU THE AREA THIS MORNING PROVIDING STEADY
RAIN AND LOCALIZED HEAVY DOWNPOURS TO EASTERN UPSLOPE AREAS. LOW
CLOUDS WILL HOLD UNTIL STRONGER LOW LEVEL JET WITH COLD FRONT SCOUR
CLOUDS TO MVFR/VFR CONDITIONS. CONVECTION IS POSSIBLE WITH FRONT
WITH BEST IN SW CWA (BLF-TNB) EARLY MORNING...BUT LIKELY ISOLATED AS
WEDGE LEFT AIR STABLE. THIS AFTERNOON AND EVENING ISOLD
THUNDERSTORMS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS. SOME OF THE
STORMS MAY BE STRONG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ007-009>020-022>024-032>035 UNTIL 6 AM
     TUESDAY.
NC...WIND ADVISORY FOR NCZ001>003-018-019 UNTIL 6 AM TUESDAY.
WV...WIND ADVISORY FOR WVZ042>045 UNTIL 6 AM TUESDAY.
&&

KK/AMS/KK
Hazardous weather outlook, Nov 28, 5:50 PM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST MON NOV 28 2005

NCZ001-018-VAZ007-009-010-WVZ042-043-045-292300-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
550 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

WIND GUSTS TO 50 MPH WILL ARRIVE EARLY THIS EVENING ACROSS THE
HIGH COUNTRY OF NORTH CAROLINA INTO SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA...SPREADING EAST TO THE VIRGINIA BLUE RIDGE BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER HEAVIER
SHOWERS WILL SLOWLY TAPER OFF BY LATE TUESDAY. RAINFALL TOTALS OF
1 TO 3 INCHES ARE POSSIBLE BEFORE THE COLD FRONT EXITS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ002-VAZ011>020-WVZ044-292300-
ALLEGHANY-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-BATH-MONROE-
550 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

WIND GUSTS TO 50 MPH WILL ARRIVE EARLY THIS EVENING ACROSS THE
HIGH COUNTRY OF NORTH CAROLINA INTO SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA...SPREADING EAST TO THE VIRGINIA BLUE RIDGE BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A STRONG
COLD FRONT WILL MOVE EAST ACROSS THE AREA ON TUESDAY. THE
POTENTIAL EXISTS FOR HEAVIER SHOWERS AND STORMS AHEAD OF THE FRONT
WITH RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-292300-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
550 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION TUESDAY
AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
FRONT BY TUESDAY AFTERNOON. SOME OF THE STORMS COULD CONTAIN
STRONG OR DAMAGING WINDS IN ADDITION TO VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ022>024-032>035-292300-
SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
550 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

WIND GUSTS UP TO 50 MPH WILL ARRIVE ALONG THE HIGHER ELEVATIONS OF
THE BLUE RIDGE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A STRONG
COLD FRONT WILL MOVE EAST INTO THE REGION TUESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT BY
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 29, 5:40 AM EST, 5 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 291040

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST TUE NOV 29 2005

VAZ007-291115-
TAZEWELL VA-
540 AM EST TUE NOV 29 2005

...STRONG THUNDERSTORMS IN SOUTHERN TAZEWELL COUNTY...

AT 536 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASBERRYS...OR ABOUT 9 MILES SOUTH OF
TAZEWELL...MOVING NORTHEAST AT 55 MPH.

EXPECT WIND GUSTS UP TO 50 MPH AND POSSIBLY SMALL HAIL WITH THIS
STORM. STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM PASSES.

AMS

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
November 29, 5:45 AM EST
Where
Smyth County, 6 mi N of Marion
Measured
70 kt (81 mph) estimated gust
Reported by
POST OFFICE
Coordinates
36.917, -81.500

Large trees blown down on State Route 16.

Thunderstorm Wind, Halifax

When
November 29, 4:55 PM EST
Where
Halifax County, 3 mi E of Ingram
Measured
70 kt (81 mph) estimated gust
Reported by
POST OFFICE
Coordinates
36.750, -79.100

Four large trees blown down on Oak Level Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479823, 5479822.